Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

An algebraic chain model of string topology


Author: Xiaojun Chen
Journal: Trans. Amer. Math. Soc. 364 (2012), 2749-2781
MSC (2010): Primary 55P50, 55P35
DOI: https://doi.org/10.1090/S0002-9947-2011-05518-2
Published electronically: November 9, 2011
MathSciNet review: 2888227
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A chain complex model for the free loop space of a connected, closed and oriented manifold is presented, and on its homology, the Gerstenhaber and Batalin-Vilkovisky algebra structures are defined and identified with the string topology structures. The gravity algebra on the equivariant homology of the free loop space is also modeled. The construction includes the non-simply connected case, and therefore gives an algebraic and chain level model of Chas-Sullivan's String Topology.


References [Enhancements On Off] (What's this?)

  • 1. Adams, J.F., On the cobar construction. Proc. Nat. Acad. Sci. U.S.A. 42 (1956), 409-412. MR 0079266 (18:59c)
  • 2. Adem, A. and Ruan, Y., Twisted orbifold $ K$-theory. Comm. Math. Phys. 237 (2003), no. 3, 533-556. MR 1993337 (2004e:19004)
  • 3. Bousfield, A.K., On the homology spectral sequence of a cosimplicial space. Amer. J. Math. 109 (1987), no. 2, 361-394. MR 882428 (88j:55017)
  • 4. Brown, E., Twisted tensor products, I. Ann. of Math. (2), Vol. 69, No. 1, January, 1959, pp. 223-246. MR 0105687 (21:4423)
  • 5. Cenkl, B. and Porter, R., de Rham theorem with cubical forms. Pacific J. Math. 112 (1984), no. 1, 35-48. MR 739139 (85j:55009)
  • 6. Chas, M. and Sullivan, D., String topology, arXiv:math-GT/9911159.
  • 7. Chas, M. and Sullivan, D., Closed string operators in topology leading to Lie bialgebras and higher string algebra, in The legacy of Niels Henrik Abel, 771-784, Springer, Berlin, 2004. MR 2077595 (2005f:55007)
  • 8. Chen, K.-T., Iterated path integrals. Bull. Amer. Math. Soc. 83 (1977), 831-879. MR 0454968 (56:13210)
  • 9. Cohen, R., Hess, K. and Voronov, A.A. String topology and cyclic homology. Advanced Courses in Mathematics. CRM Barcelona. Birkhäuser Verlag, Basel, 2006. MR 2251006 (2007f:55001)
  • 10. Cohen, R. and Jones, J.D.S., A homotopy theoretic realization of string topology. Math. Ann. 324, 773-798(2002). MR 1942249 (2004c:55019)
  • 11. Cohen, R., Klein, J. and Sullivan, D., The homotopy invariance of the string topology loop product and string bracket, Journal of Topology 1 (2008), no. 2, 391-408. MR 2399136 (2009h:55004)
  • 12. Connes, A., Noncommutative differential geometry. Inst. Hautes Études Sci. Publ. Math. No. 62 (1985), 257-360. MR 823176 (87i:58162)
  • 13. Costello, K., Topological conformal field theories and Calabi-Yau categories. Adv. Math. 210 (2007), no. 1, 165-214. MR 2298823 (2008f:14071)
  • 14. Félix, Y. and Thomas, J.-C., Rational BV-algebra in String Topology, Bull. Soc. Math. France 136 (2008), no. 2, 311-327. MR 2415345 (2009c:55015)
  • 15. Félix, Y., Thomas, J.-C., and Vigué-Poirrier, M., Rational string topology, J. Eur. Math. Soc. (JEMS) 9 (2007), no. 1, 123-156. MR 2283106 (2007k:55009)
  • 16. Gerstenhaber, M., The cohomology structure of an associative ring. Ann. of Math. (2) 78 (1963), 267-288. MR 0161898 (28:5102)
  • 17. Getzler, E., Batalin-Vilkovisky algebras and two-dimensional topological field theories. Comm. Math. Phys. 159 (1994), no. 2, 265-285. MR 1256989 (95h:81099)
  • 18. Getzler, E., Two-dimensional topological gravity and equivariant cohomology. Comm. Math. Phys. 163 (1994), 473-489. MR 1284793 (95h:81100)
  • 19. Getzler, E., Jones, J.D.S. and Petrack, S., Differential forms on loop spaces and the cyclic bar complex. Topology 30 (1991), 339-371. MR 1113683 (92i:58179)
  • 20. Godin, V., Higher string topology operations, arxiv:0711.4859.
  • 21. Hamilton, A. and Lazarev, A., Homotopy algebras and noncommutative geometry, arxiv:math.QA/0403340.
  • 22. Jones, J.D.S., Cyclic homology and equivariant homology. Invent. Math. 87 (1987), 403-423. MR 870737 (88f:18016)
  • 23. Keller, B., Hochschild cohomology and derived Picard groups, J. of Pure and Applied Algebra 190 (2004), 177-196. MR 2043327 (2004m:16012)
  • 24. Kaufmann, R., A proof of a cyclic version of Deligne's conjecture via cacti. Math. Res. Lett. 15 (2008), no. 5, 901-921. MR 2443991 (2009i:18006)
  • 25. Loday, J.-L., Cyclic homology. Second edition. Grundlehren der Mathematischen Wissenschaften, 301. Springer-Verlag, Berlin, 1998. MR 1600246 (98h:16014)
  • 26. Lupercio, E., Uribe, B. and Xicotencatl, M.A., Orbifold string topology. Geom. Topol. 12 (2008), no. 4, 2203-2247. MR 2431019 (2009k:55016)
  • 27. McCleary, J., Homotopy theory and closed geodesics, in Homotopy theory and related topics (Kinosaki, 1988), 86-94, Lecture Notes in Math., 1418, Springer, Berlin, 1990. MR 1048178 (91e:57060)
  • 28. McCleary, J., A user's guide to spectral sequences. Second edition. Cambridge Studies in Advanced Mathematics, 58. Cambridge University Press, Cambridge, 2001. MR 1793722 (2002c:55027)
  • 29. McClure, J., On the chain-level intersection pairing for PL manifolds, math.QA/0410450, and a talk given at Morelia, Mexico, 2006. Geom. Topol. 10 (2006), 1391-1424. MR 2255502 (2007f:57048)
  • 30. Menichi, L., Batalin-Vilkovisky algebras and cyclic cohomology of Hopf algebras. $ K$-Theory 32 (2004), no. 3, 231-251. MR 2114167 (2006c:16018)
  • 31. Menichi, L., Batalin-Vilkovisky algebra structures on Hochschild cohomology, Bull. Soc. Math. France 137 (2009), no. 2, 277-295. MR 2543477 (2011b:16034)
  • 32. Merkulov, A., De Rham model for string topology. Int. Math. Res. Not. 2004, no. 55, 2955-2981. MR 2099178 (2005g:57055)
  • 33. Quillen, D., Rational homotopy theory. Ann. of Math. (2) 90 (1969), 205-295. MR 0258031 (41:2678)
  • 34. Rector, D.L., Steenrod operations in the Eilenberg-Moore spectral sequence. Comment. Math. Helv. 45 (1970), 540-552. MR 0278310 (43:4040)
  • 35. Sullivan, D., Open and closed string field theory interpreted in classical algebraic topology. Topology, geometry and quantum field theory, 344-357, London Math. Soc. Lecture Note Ser., 308, Cambridge Univ. Press, Cambridge, 2004. MR 2079379 (2005g:81289)
  • 36. Sullivan, D., String topology: background and present state. Current Developments in Mathematics 2005 41-88, Int. Press, Somerville, MA, 2007. MR 2459297 (2010c:55007)
  • 37. Tradler, T., Two BV-structures identified: The Hochschild cohomology and the homology of the free loop space. CUNY Ph.D. Thesis, 2002.
  • 38. Voronov, A.A., Homotopy Gerstenhaber algebras, in Conférence Moshé Flato 1999, Vol. II, Math. Phys. Stud. 22 (2000), 307-331. MR 1805923 (2002d:55009)
  • 39. Voronov, A.A., Notes on universal algebra. Graphs and patterns in mathematics and theoretical physics, 81-103, Proc. Sympos. Pure Math., 73, Amer. Math. Soc., Providence, RI, 2005. MR 2131012 (2005k:18017)
  • 40. Voronov, A.A. and Gerstenhaber, M., Higher-order operations on the Hochschild complex. (Russian) Funktsional. Anal. i Prilozhen. 29 (1995), no. 1, 1-6, 96; translation in Funct. Anal. Appl. 29 (1995), no. 1, 1-5. MR 1328534 (96g:18006)
  • 41. Westerland, C., Equivariant operads, string topology, and Tate cohomology. Math. Ann. 340 (2008), no. 1, 97-142. MR 2349769 (2008k:55014)
  • 42. Whitehead, J.H.C., On $ C\sp 1$-complexes. Ann. of Math. (2) 41 (1940), 809-824. MR 0002545 (2:73d)
  • 43. Wilson, S., Partial algebras over operads of complexes and applications, arXiv:math.AT/0410405.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 55P50, 55P35

Retrieve articles in all journals with MSC (2010): 55P50, 55P35


Additional Information

Xiaojun Chen
Affiliation: School of Mathematics, Sichuan University, Chengdu 610064, People’s Republic of China – and – Department of Mathematics, University of Michigan, 530 Church Street, Ann Arbor, Michigan 48104
Email: xch@umich.edu

DOI: https://doi.org/10.1090/S0002-9947-2011-05518-2
Keywords: String topology, free loop space, Batalin-Vilkovisky algebra, Gerstenhaber algebra
Received by editor(s): February 25, 2010
Received by editor(s) in revised form: October 16, 2010, and November 13, 2010
Published electronically: November 9, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society